Evidence map›Paper›PMID 28441942›Full record

ArticleBMC surgery2017

Rare antibody-associated hemolytic transfusion reaction and transfusion-related acute lung injury: a case report.

Tim N Beck, Natalee G Young, Michelle L Erickson, Ignacio Prats

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC surgery, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
0.5field-weighted citation impact, top 32% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed, 6 citations in OpenAlex.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Tim N BeckMolecular and Cell Biology and Genetics, Drexel University College of Medicine, Philadelphia, PA, 19129, USA. Tnb42@Drexel.edu.
Natalee G YoungDepartment of Surgery, WellSpan York Hospital, York, PA, 17403, USA.
Michelle L EricksonDepartment of Pathology/Blood Bank, WellSpan York Hospital, York, PA, 17403, USA.
Ignacio PratsDepartment of Surgery, WellSpan York Hospital, York, PA, 17403, USA. Iprats01@Wellspan.org.
WellSpan York Hospital · USDrexel University · US

Funding

Characterization of AMH as part of a novel TGF-beta signaling loopF30CA180607 · NCI · DREXEL UNIVERSITY · PI BECK, TIM NICO · 2014 to 2017
$163k
NCI NIH HHS F30 CA180607
6 · The paper itself

Abstract

backgroundHemolytic transfusion reactions and transfusion-related acute lung injury (TRALI) are life-threatening complications associated with the transfusion of blood products. Hemorrhage is one of the most common surgical complications and the risk of bleeding is particularly acute in patients with hematologic deficiencies. Management of surgical bleeding can be divided into two phases. The first phase centers on immediate control of acute bleeding and the second phase focuses on keeping the patient stable and on reducing the sequelae associated with blood transfusions and blood loss. CASE PRESENTATION: We present the case of a 53-year-old woman with long-standing immune thrombocytopenia who underwent repair of a symptomatic ventral hernia. On post-operative day one the patient developed hemoperitoneum, requiring exploratory laparotomy and massive transfusion of blood products. The patient's recovery was complicated by consistently low hemoglobin, hematocrit and platelets, prompting frequent transfusion of additional blood products. Shortly after activation of the massive transfusion protocol, the patient developed TRALI. Compounding the situation, on post-operative day sixteen the patient's serum started to show hemolysis: lactate dehydrogenase (LDH) levels rose to 1,845 IU/L, with haptoglobin at less than 5.8 mg/dL and with a high reticulocyte count (4.38%). Previous testing had shown that the patient was positive for most major antigens implicated in antibody formation and was only producing anti-E and anti-K antibodies (considered for all transfusions). Initial pre- and post-transfusion direct antiglobulin tests (DAT) were indeed negative. However, repeat DATs in the days following the noted serum changes were consistent with new allo-antibody formation. These findings prompted immediate withholding of all blood products and a thorough blood bank work up. Despite strong evidence for new allo-antibody formation, no specific known antibody could be identified. The patient recover well when blood products were withheld. DISCUSSION: We present the case of a 53-year-old woman with long-standing immune thrombocytopenia who underwent repair of a symptomatic ventral hernia. On post-operative day one the patient developed hemoperitoneum, requiring exploratory laparotomy and massive transfusion of blood products. The patient's recovery was complicated by consistently low hemoglobin, hematocrit and platelets, prompting frequent transfusion of additional blood products. Shortly after activation of the massive transfusion protocol, the patient developed TRALI. Compounding the situation, on post-operative day sixteen the patient's serum started to show hemolysis: lactate dehydrogenase (LDH) levels rose to 1,845 IU/L, with haptoglobin at less than 5.8 mg/dL and with a high reticulocyte count (4.38%). Previous testing had shown that the patient was positive for most major antigens implicated in antibody formation and was only producing anti-E and anti-K antibodies (considered for all transfusions). Initial pre- and post-transfusion direct antiglobulin tests (DAT) were indeed negative. However, repeat DATs in the days following the noted serum changes were consistent with new allo-antibody formation. These findings prompted immediate withholding of all blood products and a thorough blood bank work up. Despite strong evidence for new allo-antibody formation, no specific known antibody could be identified. The patient recover well when blood products were withheld. Suspicion for hemolytic transfusion reactions should be high in patients with prior allo-antibody formation; these may present as acute hemolysis or as a delayed hemolytic transfusion reaction. Withholding blood products from these patients until compatible products have been identified is recommended. Moreover, TRALI is the leading cause of transfusion-related fatalities and should always be considered in transfusion settings.

conclusionsSuspicion for hemolytic transfusion reactions should be high in patients with prior allo-antibody formation; these may present as acute hemolysis or as a delayed hemolytic transfusion reaction. Withholding blood products from these patients until compatible products have been identified is recommended. Moreover, TRALI is the leading cause of transfusion-related fatalities and should always be considered in transfusion settings.

Indexed as

Transfusion ReactionAcute Lung InjuryFemaleHemolysisHumansIsoantibodiesMiddle AgedIsoantibodiesAllo-antibodiesBlood productsDirect antiglobulin tests (DAT)Hemolytic transfusion reactionThrombocytopeniaTransfusion-related acute lung injury (TRALI)

Identifiers

PMID28441942
PMCPMC5405478
OpenAlexW2609321041

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.